Alert archive / North Carolina / High Wind Warnings in 2024

High Wind Warning 1, NWS Wilmington, NC

January 8, 2024Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this high wind warning at Jan 8, 2024, 3:26 PM EST for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jan 9, 2024, 10:00 AM EST. It was in force for 10 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 2024, 3:26 PM EST (20:26 UTC)
In effect from
Jan 9, 2024, 10:00 AM EST
Expired
Jan 9, 2024, 8:25 PM EST
In force
10 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 2:12 PM ESTTSTM WND DMG2 Sw Conway, SCSC Highway Patrol reports tree done in roadway on Faulk Circle near Kates Bay Highway
Jan 9, 4:10 PM ESTNON-TSTM WND DMG2 Ssw Carolina Beach, NCLarge branches reported along Spot Lane in Carolina Beach. Winds outside of showers or storms estimated between 58-70 mph.
Jan 9, 4:22 PM ESTTSTM WND GST 651 Se Bald Head Island, NCResidential weather station recorded a 65 mph wind gust in Bald Head Island. Time estimated by radar.
Jan 9, 4:39 PM ESTHAIL 12 Ssw Carolina Beach, NCQuarter-sized hail reported near Spot Lane in Carolina Beach. Time estimated via radar.
Jan 9, 4:55 PM ESTTSTM WND GST 60Georgetown, SCThe AWOS station at KGGE recorded a wind gust of 52 knots (60 mph).
Jan 9, 5:38 PM ESTTSTM WND DMG7 Ssw Loris, SCTree down in roadway on Adrian Highway (Hwy 139) near New Home Circle
Jan 9, 6:00 PM ESTTSTM WND DMG1 N Georgetown, SCSignificant roof damage to mobile home on Lafayette St. near intersection with Church St. with half of roof torn off.
Jan 9, 6:11 PM ESTTSTM WND GST 602 N Hampstead, NCWind gust to 60mph estimated in the Castle Bay Golf Course community.
Jan 9, 6:49 PM ESTTSTM WND GST 62North Myrtle Beach, SCThe ASOS station at KCRE recorded a wind gust of 54 knots (62 mph).
Jan 9, 7:21 PM ESTTSTM WND DMG2 Nnw Silver Lake, NCTree down blocking roadway in the 300 block of Raleigh St. Time estimated based on radar.
Jan 9, 7:22 PM ESTTSTM WND DMG2 Nnw Wilmington, NCLarge tree down partially blocking Market St. between 17th St. and 18th St. Time estimated based on radar and ASOS observations.
Jan 9, 7:23 PM ESTTSTM WND GST 73Wilmington Intl Arpt, NCThe ASOS station at KILM recorded a wind gust of 73 mph.
Jan 9, 7:24 PM ESTTSTM WND DMG2 Ne Wilmington, NCTree down blocking roadway in 4100 block of Emerson St, near intersection with Marlboro St. Time estimated based on radar.
Jan 9, 7:25 PM ESTTSTM WND DMG1 Sse Windemere, NCTree down blocking Rogersville Rd. near intersection with Telephone Rd. Time estimated based on radar.
Jan 9, 7:28 PM ESTTSTM WND DMG2 Sw Wilmington, NCA wooden facade along a staircase in an apartment building was pushed out onto the sidewalk by about 8-10 inches. This splinted the wooden facade and broke the plastic siding. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS72 KILM 082026
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
326 PM EST Mon Jan 8 2024

NCZ106-108-110-SCZ054-056-090900-
/O.UPG.KILM.HW.A.0001.240109T1500Z-240110T0300Z/
/O.NEW.KILM.HW.W.0001.240109T1500Z-240110T0300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal
Horry-Coastal Georgetown-
Including the cities of Socastee, Surf City, Carolina Beach, Long
Beach, Sunset Beach, Myrtle Grove, Myrtle Beach, Little River,
Seagate, Garden City, Masonboro, Southport, Georgetown, North
Myrtle Beach, Ogden, Oak Island, and Murrells Inlet
326 PM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM EST TUESDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...In North Carolina, Coastal Brunswick, Coastal New Hanover, 
  and Coastal Pender Counties. In South Carolina, Coastal Georgetown 
  and Coastal Horry Counties.

* WHEN...From 10 AM to 10 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
090900-
/O.CON.KILM.WI.Y.0001.240109T1500Z-240110T0300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-Inland
Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Longs, Bladenboro, Chadbourn, Loris,
Tabor City, Dillon, Conway, Shallotte, Bennettsville, Andrews,
Lake Waccamaw, Green Sea, North Hartsville, Aynor, Hartsville,
Whiteville, Leland, Bucksport, Kingstree, Lumberton, Florence,
Marion, Elizabethtown, Darlington, Burgaw, Mullins, Boiling
Spring Lakes, Wilmington, and McColl
326 PM EST Mon Jan 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM EST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of southeast North Carolina and northeast South 
  Carolina.

* WHEN...From 10 AM to 10 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IGB
3 follow-up statements
321 
WWUS72 KILM 090840
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
340 AM EST Tue Jan 9 2024

NCZ106-108-110-SCZ054-056-092100-
/O.CON.KILM.HW.W.0001.240109T1500Z-240110T0300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal
Horry-Coastal Georgetown-
Including the cities of Myrtle Beach, Murrells Inlet, Masonboro,
Garden City, Long Beach, Surf City, Little River, Oak Island,
Carolina Beach, Southport, North Myrtle Beach, Socastee, Myrtle
Grove, Sunset Beach, Georgetown, Ogden, and Seagate
340 AM EST Tue Jan 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 
PM EST THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 50 to 60 mph 
  expected.

* WHERE...In North Carolina, Coastal Brunswick, Coastal New Hanover, 
  and Coastal Pender Counties. In South Carolina, Coastal Georgetown 
  and Coastal Horry Counties.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are possible. Travel will be difficult, 
  especially for high profile vehicles and also when traveling 
  across high rise bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
092100-
/O.CON.KILM.WI.Y.0001.240109T1500Z-240110T0300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-Inland
Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
Including the cities of McColl, Dillon, Leland, Wilmington,
Loris, Kingstree, Elizabethtown, Conway, North Hartsville,
Chadbourn, Florence, Bennettsville, Darlington, Bucksport, Tabor
City, Whiteville, Bladenboro, Aynor, Shallotte, Hartsville,
Andrews, Lake Waccamaw, Longs, Boiling Spring Lakes, Burgaw,
Marion, Green Sea, Lumberton, and Mullins
340 AM EST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 55 mph 
  expected.

* WHERE...Portions of southeast North Carolina and northeast South 
  Carolina.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and when traveling across high rise bridges. Use 
extra caution.

Secure outdoor objects.

&&

$$

DCH
520 
WWUS72 KILM 092032
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
332 PM EST Tue Jan 9 2024

NCZ106-108-110-SCZ054-056-100300-
/O.CON.KILM.HW.W.0001.000000T0000Z-240110T0300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
Including the cities of Surf City, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, 
Southport, Sunset Beach, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Georgetown, 
and Murrells Inlet
332 PM EST Tue Jan 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...In North Carolina, Coastal Pender, Coastal New Hanover 
  and Coastal Brunswick Counties. In South Carolina, Coastal 
  Horry and Coastal Georgetown Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
100315-
/O.EXT.KILM.WI.Y.0001.000000T0000Z-240110T1100Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway, 
Longs, Bucksport, Loris, Green Sea, and Aynor
332 PM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of southeast North Carolina and northeast 
  South Carolina.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IGB
225 
WWUS72 KILM 100125
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
825 PM EST Tue Jan 9 2024

NCZ106-108-110-SCZ054-056-100230-
/O.CAN.KILM.HW.W.0001.000000T0000Z-240110T0300Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal
Horry-Coastal Georgetown-
Including the cities of Carolina Beach, Seagate, Myrtle Beach,
Southport, Little River, Georgetown, Socastee, Oak Island,
Murrells Inlet, Myrtle Grove, Sunset Beach, Ogden, Garden City,
Long Beach, Masonboro, North Myrtle Beach, and Surf City
825 PM EST Tue Jan 9 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
101100-
/O.CON.KILM.WI.Y.0001.000000T0000Z-240110T1100Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-Inland
Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lake Waccamaw, Leland, Whiteville,
Bennettsville, Green Sea, Bucksport, Conway, Florence, Kingstree,
Boiling Spring Lakes, North Hartsville, Andrews, Elizabethtown,
Darlington, Loris, Lumberton, Wilmington, Bladenboro, Chadbourn,
Marion, Burgaw, Shallotte, Mullins, Longs, McColl, Hartsville,
Aynor, Tabor City, and Dillon
825 PM EST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of southeast North Carolina and northeast South 
  Carolina.

* WHEN...Until 6 AM EST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

RGZ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this high wind warning went out at Jan 8, 12:31 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 8, 12:31 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1231 PM EST Mon Jan 8 2024

.SYNOPSIS...
A potent storm system will drag a cold front across the area
bringing strong winds and severe storms Tuesday. High pressure
brings quiet weather until another unsettled bout of weather
returns with the next front on Friday.

&&

.UPDATE...
No major changes coming down the track in the late morning
forecast update.

&&

.NEAR TERM /THROUGH TONIGHT/...
5H ridge axis nearly overhead this morning, will slide east of
the area this afternoon and tonight. This will allow cirrus to
overspread the FA from the SW as the Gulf of Mexico opens up. At
the sfc, center of sfc high to progress off the Mid-Atlantic
Coast and offshore today into tonight. This evening a coastal
warm front develops just off the NC and SC Coasts, and pushes
onshore while lifting northward during the pre-dawn Tue hrs. As
a result, look for weak stratiform light rains to develop ahead
of the coastal warm front with pcpn becoming more showery in
nature after its passage inland and north of the FA. Mid level
cloud deck to dominate this evening then lower ahead of the warm
front as well as from the ongoing isentropic lift ahead of it.
Could see less than one tenth of an inch closer to the coast and
between one tenth to one quarter of an inch along and west of
I-95, by sunrise Tue. Max temps today at or slightly below
normal. Lows tonight likely occurring this evening followed by
steady or slowly rising tempo trend towards morning, especially
from the immediate coast to just east of the I-95 corridor as
WAA advection occurs after the WFP.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A potent storm system is expected to bring gusty winds, heavy
rain, and potentially severe storms to the area Tuesday
afternoon into evening hours. A strengthening occluded surface
cyclone over western TN Tuesday morning will be moving northeast
into the Great Lakes region by nighttime just ahead of a strong
upper cutoff low. Warm front will be lifting north across the
CWA daybreak Tuesday, with increasing dewpoints and well above
normal temps during the day. Due to abundant cloud cover,
uncertain how much if any instability will occur early Tuesday
afternoon. There is potential for some discrete supercell
development later in the afternoon due to strengthening wind
field, depending on instability availability. As low level
helicity begins to increase as well, any supercells that do
develop may become tornadic. A Wind Advisory has been issued
CWA-wide, with a High Wind Watch for the immediate coastline,
for Tuesday afternoon and evening, with wind gusts currently
forecasted up to 45-50mph (potentially higher along the coast).
High winds may blow down large tree limbs and unsecured outdoor
objects, and scattered power outages may occur.

Primary convective concern will be a squall line progged to
approach the area late Tuesday afternoon/early evening ahead of
or just along the cold front. With 0-6km shear almost off the
charts (70kt winds at 2 kft) and strong helicity values, if
storms remain surface based it will not take much for the storms
to bring widespread damaging wind gusts to the surface along
with a risk for tornadoes. Therefore SPC has upgraded the area
to an Enhanced risk (3 out of 5) for severe weather Tuesday.

Outside of gusty winds and severe weather potential, heavy rain
is also expected Tuesday. Since the primary rainmaker is
expected to be a quick moving QLCS, it may limit flooding
potential with QPF around 1.25-1.5". With most of the area
receiving around 300% normal rainfall over the last few weeks
however, expect to see river levels rise midweek due to high
runoff. Along the immediate coast and Lower Cape Fear River at
Downtown ILM, minor coastal flooding is forecasted with both
high tides Tuesday with this system. A High Surf Advisory is
also expected to be issued later today for Tuesday into Tuesday
night as seas of 10-15 ft approach the coast.

Cold front well offshore by Wednesday morning. Tightened
pressure gradient between strong low to the north and high
pressure over the Gulf of Mexico will maintain breezy west winds
Wednesday, with gusts up to 30mph in the afternoon. CAA will
keep high temps in the low 50s. High pressure begins to build in
from the southwest Wednesday night, with low temps in the low
30s as lingering winds hinder further cooling.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Quiet weather continues Thursday as high pressure prevails with
near normal temperatures. Another storm system looks to impact
the Southeast Friday/Friday night. 0z model guidance has a
stronger surface cyclone compared to previous runs, moving
northeast across MS valley into Great Lakes region on Friday.
Too soon for any details regarding impacts, though gusty winds,
heavy rain, and thunder (depending on timing) are on the table.
Quiet weather currently forecasted for next weekend with zonal
flow dominating.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR for the remainder of today and early tonight. Clouds lower
overnight into MVFR range. Weather turns active very quickly
starting Tuesday morning. Gradient winds increase as the day
wears on. Even with the surface winds elevating quickly winds
just above the surface increase so precipitously that LLWS
criteria will be met area-wide by late morning inland and midday
coast. A severe squall line will also be approaching from the
west-it's timing a bit uncertain but it will be slated for soon
after the TAF fcst time...unless some of the quicker solutions
verify in which case they will be bearing down on LBT and FLO.

Extended Outlook...MVFR to dominate at all terminals at the
start, Tue morning. Further deterioration in flight
restrictions to occupy the Tue thru Tue evening time frame.
Expect moderate to heavy rain(aftn-evening), strong gradient
winds with higher gusts thruout the day, peaking late aftn thru
the evening. And a threat for severe shower or thunderstorm
activity. Expect improving conditions by daybreak Wed with VFR
common, however strong and gusty gradient winds will occur thru
the day Wed. High pressure to build in Thu into Fri followed by
the next low pressure system late Fri into Sat.

&&

.MARINE...
Through Tonight...
Looking at veering wind trend this period, with NW-N 10-20 kt
winds early this morning. As the center of sfc high pressure
moves off the Mid-Atlantic Coast, winds become NE 10-20 kt.
Winds further veer to the ENE-E 15 to 20 kt this afternoon and
evening as a coastal warm front develops just offshore. The warm
front will push onshore and inland during the pre-dawn Tue hrs
with winds further veering to the SE with increasing speeds to
SCA conditions as the sfc pg further tightens. Pcpn will be
spotty this evening becoming more showery in nature after the
onshore movement of the warm front. Steady state seas in the 2
to 4 ft range with periods around 5 seconds will build to 4 to 8
ft at 6 to 8 second periods during the pre-dawn Tue hrs, ie.
after the WFP.

Tuesday through Friday Night...A potent storm system will bring
hazardous marine conditions to local waters beginning early
Tuesday, with worst conditions expected late Tuesday afternoon
through evening hours. A Gale Warning is in effect for the start
of the day, with a Storm Watch hoisted for 18z Tuesday through
midnight Wednesday. With winds of 50-60 kt only a few hundred
feet above the ocean surface late Tuesday on latest soundings,
it won't take much to produce storm force winds. Seas 6-8 ft
Tuesday morning increase quickly during the day with the
building SSE swell, reaching 10-15 ft by Tuesday afternoon at 9
second period. Best chance for thunderstorms over the waters
will be late Tuesday afternoon into early overnight hours as a
cold front approaches, with waterspouts possible due to strong
low level wind field.

Cold front moves across the waters by Wednesday morning, with
winds turning westerly though remaining gusty due to tightened
pressure gradient. Current forecast has Gale conditions ending
late Wednesday morning, with seas over 6 feet lingering into
Wednesday evening. High pressure Thursday will bring at least a
brief reprieve of benign marine conditions. Another storm system
looks to impact the area late Friday into Friday night with a
possible return of hazardous marine conditions.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 10 AM to 10 PM EST Tuesday for SCZ017-023-
     024-032-033-039-055-058-059.
     High Wind Watch from Tuesday morning through Tuesday evening
     for SCZ054-056.
NC...Wind Advisory from 10 AM to 10 PM EST Tuesday for NCZ087-096-
     099-105-107-109.
     High Wind Watch from Tuesday morning through Tuesday evening
     for NCZ106-108-110.
MARINE...Gale Warning from 6 AM to 1 PM EST Tuesday for AMZ250-252-254-
     256.
     Storm Watch from Tuesday afternoon through Tuesday evening for
     AMZ250-252-254-256.

&&

SYNOPSIS...DCH
UPDATE...IGB
NEAR TERM...DCH
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MBB
MARINE...ILM
Hazardous weather outlook, Jan 8, 6:12 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Wilmington NC
612 AM EST Mon Jan 8 2024

AMZ250-252-254-256-091115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
612 AM EST Mon Jan 8 2024

...GALE WARNING IN EFFECT FROM 6 AM TO 1 PM EST TUESDAY...
...STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Small craft advisory conditions will quickly ramp up by midnight
tonight, reaching Gales by daybreak Tue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Watch.

Small Craft Advisory conditions will follow Gales early Wed that
should last well into Wed night.

For late Fri into Sat...Strong low pressure will affect the area
with SCA conditions, along with the possibility of Gale conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-SCZ054-056-091115-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
612 AM EST Mon Jan 8 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

For Tue into Tue night...Expansive and intense low pressure will
affect the area with strong gradient and gusty winds, heavy rainfall
up to 2 inches and severe thunderstorms with damaging wind gusts and
isolated tornadoes.

Above-normal tides Tue could produce minor coastal flooding during
both high tides. HHigh Surf Advisory will likely be needed due to surf
conditions much greater than the 6 ft threshold Tue into Wed.

For late Fri into Sat...Strong low pressure may affect the area with
heavy rainfall and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-091115-
Inland New Hanover-
612 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

For Tue into Tue night...Expansive and intense low pressure will
affect the area with strong gradient and gusty winds, heavy rainfall
up to 2 inches and severe thunderstorms with damaging wind gusts and
isolated tornadoes.

Above-normal tides and runoff from the heavy rainfall could produce
minor coastal flooding along the lower Cape Fear River during both
high tides Tue which may continue into Wed.

For late Fri into Sat...Strong low pressure may affect the area with
heavy rainfall and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-091115-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
612 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

For Tue into Tue night...Expansive and intense low pressure will
affect the area with strong gradient and gusty winds, heavy rainfall
up to 2 inches and severe thunderstorms with damaging wind gusts and
isolated tornadoes.

For late Fri into Sat...Strong low pressure may affect the area with
heavy rainfall and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:04 AM ESTHigh Wind WatchILMBrunswick, New Hanover, Pender12 hr
Jan 8, 3:04 AM ESTWind AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson51 hr
Jan 8, 3:31 AM ESTGale WarningILM12 hr
Jan 8, 3:31 AM ESTStorm WatchILM12 hr
Jan 8, 3:38 PM ESTStorm WarningILM30 hr
Jan 8, 4:06 PM ESTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender18 hr
Jan 8, 4:06 PM ESTHigh Surf AdvisoryILMBrunswick, New Hanover, Pender39 hr

Nearby

High Wind Warnings in North Carolina, 2024High Wind Warnings in South Carolina, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.